What was the cause of uveal effusion in 3 patients taking immune checkpoint inhibitors?
In this case series, uveal effusion developed in 3 patients who had been recently taking systemic antiprogrammed cell death protein-1 and antiprogrammed cell death ligand-1 monoclonal antibody therapy.
Immune checkpoint inhibitors, including antiprogrammed cell death protein-1 and antiprogrammed cell death ligand-1 monoclonal antibodies, may cause uveal effusion.
Immune checkpoint inhibitors, including antiprogrammed cell death protein-1 (anti-PD-1) and antiprogrammed cell death ligand-1 (anti-PD-L1) monoclonal antibodies, have recently been introduced as a promising new immunotherapy for solid cancers. The adverse effects typically include inflammation of the skin, endocrine, and gastrointestinal systems.
To describe 3 patients who developed uveal effusion after initiating anti-PD-1 and anti-PD-L1 monoclonal antibody therapy.
Design, Setting, and Participants
This case series was conducted in a university-based ocular oncology practice. The participants were a 68-year-old African American man with metastatic adenocarcinoma of the lung and 2 white men, aged 52 years and 85 years, with metastatic cutaneous melanoma; all were taking anti-PD-1 and anti-PD-L1 monoclonal antibody therapy.
Main Outcomes and Measures
Ocular findings of 3 patients.
We identified 3 patients who developed uveal effusion within 1 to 2 months after initiating anti-PD-1 and anti-PD-L1 monoclonal antibody therapy. Uveal effusion resolved completely in 6 to 12 weeks after discontinuation of systemic therapy in 2 patients and persisted in 1 patient who continued the therapy.
Conclusions and Relevance
Uveal effusion should be considered in patients taking anti-PD-1 and/or PD-L1 monoclonal antibody therapy. Because of the role of the PD-1 pathway in the inhibition of self-reactive T cells, PD-1 inhibition might lead to inflammation because of immune-related adverse effects.
Thomas M, Armenti ST, Ayres MB, Demirci H. Uveal Effusion After Immune Checkpoint Inhibitor Therapy. JAMA Ophthalmol. 2018;136(5):553–556. doi:10.1001/jamaophthalmol.2018.0920
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: